Alert archive / Colorado / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 9, NWS Denver/Boulder, CO

May 1, 20225 counties in Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 1, 2022, 7:28 PM MDT for 5 counties in Colorado. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2022, 7:28 PM MDT (01:28 UTC)
Expired
May 1, 2022, 8:00 PM MDT
In force
32 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Adams County, CO, Arapahoe County, CO, Elbert County, CO, Lincoln County, CO, Washington County, CO

The radar

The Denver radar (KFTG), 73 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.5 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2022-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2022-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2472 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
465 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

549 
WUUS55 KBOU 020128
SVRBOU
COC001-005-039-073-121-020200-
/O.NEW.KBOU.SV.W.0009.220502T0128Z-220502T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
728 PM MDT Sun May 1 2022

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Northeastern Elbert County in east central Colorado...
  Eastern Arapahoe County in northeastern Colorado...
  Southwestern Washington County in northeastern Colorado...
  Southeastern Adams County in northeastern Colorado...
  North central Lincoln County in east central Colorado...

* Until 800 PM MDT.

* At 728 PM MDT, severe thunderstorms were located along a line
  extending from 5 miles east of Shamrock to near Agate, or along a
  line extending from 25 miles south of Fort Morgan to 19 miles
  northwest of Limon, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees. Hail damage to 
           vehicles is expected.

* Locations impacted include...
  Cottonwood Valley and Last Chance.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3988 10348 3940 10352 3940 10404 3989 10396
TIME...MOT...LOC 0128Z 230DEG 29KT 3990 10371 3949 10392 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RPK
1 follow-up statement
073 
WWUS55 KBOU 020142
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
742 PM MDT Sun May 1 2022

COC001-005-039-073-121-020200-
/O.CON.KBOU.SV.W.0009.000000T0000Z-220502T0200Z/
Elbert CO-Arapahoe CO-Washington CO-Adams CO-Lincoln CO-
742 PM MDT Sun May 1 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR NORTHEASTERN ELBERT...EASTERN ARAPAHOE...SOUTHWESTERN
WASHINGTON...SOUTHEASTERN ADAMS AND NORTH CENTRAL LINCOLN COUNTIES...

At 742 PM MDT, severe thunderstorms were located along a line
extending from near Woodrow to 5 miles south of Cottonwood Valley, or
along a line extending from 22 miles southeast of Fort Morgan to 21
miles north of Limon, moving northeast at 35 mph.

HAZARD...70 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Agate, Woodlin School, Cottonwood Valley, Shamrock and Last Chance. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3988 10348 3940 10352 3941 10396 3989 10383
TIME...MOT...LOC 0142Z 230DEG 29KT 3997 10360 3956 10381 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

RPK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 5:30 PM MDT, 1 hour 58 minutes earlier.

Area forecast discussion, May 1, 5:30 PM MDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
530 PM MDT Sun May 1 2022

.SHORT TERM...(This evening through Monday)
Issued at 250 PM MDT Sun May 1 2022

There is a batch of weak convection going over the mountains at
this time. I haven't seen any lightning yet, but there was some
over southwestern Wyoming recently. At the surface, southeasterly
winds are covering most of the plains and there is a Denver
Cyclone in place.

Models are still showing the upper closed low to move right
across the CWA late tonight through Monday noon time. The QG Omega
fields show substantial upward vertical velocity for the CWA
tonight and Monday morning. Strong downward motion is in place
Monday afternoon. Models keep decent low level upslope flow going
over the plains and foothills tonight and Monday. The QPF fields
show measurable precipitation across all of the CWA tonight and
Monday morning. The snow level in the mountains/foothills will be
around 7,600-8,000 Feet MSL.

Will go with 70-90% pops for most of the CWA tonight into Monday.
The precip is much needed.  For temperatures, Monday highs will be
below seasonal normals a good amount.

.LONG TERM...(Monday night through Sunday)
Issued at 121 PM MDT Sun May 1 2022

The storm system exits stage right into Nebraska by Monday
evening leaving Colorado under ridging high pressure with a drying
and subsident airmass during the night. There will still be low
level moisture over the plains Monday night with the possibility
of areas of fog developing.

The ridge of high pressure will shift east of Colorado by Tuesday
afternoon in advance of next storm system gathering across southwest
Wyoming late in the day. This system will bring another round of
showers into the Northern mountains Tuesday afternoon. Confidence in
how this next system plays out is low as models not a lot of agreement
on storm track. The GFS continues to be the farthest north track
across central Wyoming while the Canadian/Europe models track the
storm further south across Colorado. If the southern track verifies
than there will be greater chances of significant precipitation.
At the least, will get a strong accompanied cold front which will
bring a good chance of showers and thunderstorms, especially
across northern sections.

Improving conditions in the Thursday and Friday time frame with
mainly dry conditions and warming temperatures. Warmest day looks to
be Saturday under increasing southwest flow aloft ahead of next
Pacific system. Temperatures will be above seasonal normals for both
Friday and Saturday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 527 PM MDT Sun May 1 2022

MVFR and ILS conditions are possible at all terminals this evening
with widespread precipitation. Ceilings will continue to fall and
IFR to LIFR conditions are probable tonight with ceilings below
500 ft and visibility down to around 3 SM. This evening, expect
widespread showers and scattered thunderstorms bringing light
rain, lightning, small hail and gusty, erratic winds, as well as
broken to overcast ceilings down to around 2000 ft. There is a
DCVZ right over the airports now. Winds are northwesterly on the
west side and reinforced by outflow from early afternoon
convection in the high country, with gusts of 20 to 30 knots.
Winds are southeasterly on the east side and a bit lighter. As
storms move off the terrain and east to the plains this evening
their outflow might help break up the boundary a bit, it's
difficult to say, but it should move east through the evening
regardless and winds will turn more northerly to northeasterly at
the terminals as it does. Storms tend to surge a bit as they go
over the boundary, which looks like it will be east of our
terminals before the storms move over anyway. Precipitation will
be persistent overnight and ceilings will continue to fall. Conditions
should begin to improve Monday morning and significantly through
the afternoon. There may be light showers in the vicinity through
tomorrow evening, but clearing should continue overnight.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RJK
LONG TERM....Entrekin
AVIATION...EJD
Hazardous weather outlook, May 1, 10:54 AM MDT, 8 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1054 AM MDT Sun May 1 2022

COZ030>051-021700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1054 AM MDT Sun May 1 2022

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered rain and snow showers will develop in the mountains
this afternoon and then increase tonight. The snow level will
lower to around 7000 feet on Monday morning. Rain showers will
develop and spread across the northeast plains this evening and
overnight with isolated embedded thunderstorms. Expect brief
heavy rain and hail with the thunderstorms this evening across the
plains.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Showers will decrease from west to east during the day on Monday
with possible travel impacts in the high country with accumulating
snow, especially for areas north of I-70. Snow accumulations will
be 3 to 8 inches, highest amounts over the higher northern
mountains.

Another round of precipitation with a mix of snow and rain will be
possible Wednesday into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to send reports of wind or hail.

In the hours before

Special weather statement, May 1, 6:31 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Denver CO
631 PM MDT Sun May 1 2022

COZ046-020100-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
631 PM MDT Sun May 1 2022

...Strong thunderstorms will impact portions of northeastern Elbert
and northeastern Lincoln Counties through 700 PM MDT...

At 631 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northwest of Limon to 4 miles north of
Arriba, or along a line extending from 63 miles northeast of Colorado
Springs to 10 miles west of Flagler. Movement was northeast at 35
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Limon, Arriba and Genoa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3924 10379 3956 10374 3957 10332 3956 10322
      3957 10322 3957 10316 3935 10315 3921 10317
TIME...MOT...LOC 0031Z 213DEG 32KT 3932 10373 3934 10324

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

RPK
Special weather statement, May 1, 6:35 PM MDT, 53 minutes before
Special Weather Statement
National Weather Service Denver CO
635 PM MDT Sun May 1 2022

COZ045-046-020100-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-Central and East Adams and Arapahoe Counties CO-
635 PM MDT Sun May 1 2022

...A strong thunderstorm will impact portions of north central Elbert
and central Arapahoe Counties through 700 PM MDT...

At 635 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Byers, or 37 miles northwest of Limon, moving
northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Deer Trail, Byers and Strasburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3949 10420 3949 10436 3950 10437 3950 10441
      3976 10432 3975 10400 3948 10401 3948 10420
TIME...MOT...LOC 0035Z 211DEG 23KT 3957 10427

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

RPK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 6:31 PM MDTSpecial Weather StatementBOULincoln29 min
May 1, 6:35 PM MDTSpecial Weather StatementBOUArapahoe25 min
May 1, 6:57 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert, Lincoln, Washington33 min
May 1, 7:00 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert30 min
May 1, 8:00 PM MDTSevere Thunderstorm WarningBOULincoln, Washington30 min
May 1, 8:08 PM MDTSpecial Weather StatementBOUWashington37 min
May 1, 8:43 PM MDTSpecial Weather StatementBOUWashington32 min
May 1, 9:00 PM MDTSpecial Weather StatementBOUElbert30 min
May 1, 9:19 PM MDTWinter Weather AdvisoryBOUBoulder, Grand, Jackson, Larimer10 hr
May 1, 9:22 PM MDTSpecial Weather StatementBOUWashington23 min
May 1, 9:25 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln35 min
May 1, 10:28 PM MDTSpecial Weather StatementBOULincoln17 min
May 1, 11:24 PM MDTSpecial Weather StatementBOUAdams51 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.